Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 134, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 7, 2011, 12:20 AM CDT for 8 counties in Iowa; Clark County, Scotland County, Missouri. It was in force for 55 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 12:20 AM CDT (05:20 UTC)
- Expired
- Aug 7, 2011, 1:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Lee County, IA, Van Buren County, IA, Washington County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 12:45 AM CDT | TSTM WND GST 40 | Sigourney, IA | ESTIMATED 35 TO 40 MPH WIND GUST IN SIGOURNEY. |
| Aug 7, 12:55 AM CDT | TSTM WND DMG | Fairfield, IA | UTILITY POLES BLOWN DOWN IN FAIRFIELD. |
| Aug 7, 12:59 AM CDT | TSTM WND GST 50 | 3 Nne Charlie Heath Mem, IA | |
| Aug 7, 1:15 AM CDT | TSTM WND GST 56 | Washington, IA | |
| Aug 7, 1:17 AM CDT | TSTM WND GST 52 | Mount Pleasant, IA | SMALL DEBRIS REPORTED BEING BLOWN AROUND. |
| Aug 7, 1:20 AM CDT | TSTM WND DMG | Washington, IA | DUGOUT SHEDS BLOWN OFF FIELD AND INTO A ROAD AT STEWART ELEMENTARY SCHOOL IN WASHINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 10:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1118 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
289
WUUS53 KDVN 070520
SVRDVN
IAC087-095-101-103-107-111-177-183-MOC045-199-070615-
/O.NEW.KDVN.SV.W.0134.110807T0520Z-110807T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 AM CDT SUN AUG 7 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN IOWA COUNTY IN EAST CENTRAL IOWA...
SOUTHERN JOHNSON COUNTY IN EAST CENTRAL IOWA...
CLARK COUNTY IN NORTHEAST MISSOURI...
SCOTLAND COUNTY IN NORTHEAST MISSOURI...
HENRY COUNTY IN SOUTHEAST IOWA...
JEFFERSON COUNTY IN SOUTHEAST IOWA...
KEOKUK COUNTY IN SOUTHEAST IOWA...
WESTERN LEE COUNTY IN SOUTHEAST IOWA...
VAN BUREN COUNTY IN SOUTHEAST IOWA...
WASHINGTON COUNTY IN SOUTHEAST IOWA...
* UNTIL 115 AM CDT.
* AT 1217 AM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
LINE EXTENDING FROM 18 MILES WEST OF WHAT CHEER TO 14 MILES WEST
OF MILTON TO 22 MILES WEST OF MEMPHIS...OR ALONG A LINE
EXTENDING FROM 27 MILES NORTHWEST OF SIGOURNEY TO OTTUMWA TO 22
MILES WEST OF MEMPHIS...AND MOVING EAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DELTA...MARTINSBURG...BATAVIA...HAYESVILLE...ABINGDON...
DOUDS/LEANDO...LIBERTYVILLE...CANTRIL...PACKWOOD...KESWICK...
MAHARISHI VEDIC CITY...RUTLEDGE...KEOSAUQUA...FAIRFIELD...
BIRMINGHAM...RICHLAND...MILLERSBURG...SOUTH GORIN...HARPER...SOUTH
ENGLISH...BENTONSPORT/VERNON...GRANGER...NORTH ENGLISH...
STOCKPORT...PLEASANT PLAIN...WYACONDA...BONAPARTE...KINROSS...
PARNELL...BRIGHTON...LURAY...LOCKRIDGE...HILLSBORO...ROME...
COPPOCK...WELLMAN...WESTWOOD...SALEM...CROTON...WAYLAND...KAHOKA...
WASHINGTON...MOUNT PLEASANT...PILOT GROVE...RIVERSIDE...
CRAWFORDSVILLE...AINSWORTH...UNIVERSITY HEIGHTS...IOWA CITY...
HILLS...WINFIELD...NEW LONDON...MOUNT UNION...LOWELL...WEST
POINT...NEW BOSTON...FRANKLIN...ST. FRANCISVILLE...RICHMOND...
KALONA...OLDS...ST. PAUL AND DONNELLSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4151 9242 4152 9230 4166 9230 4167 9153
4142 9148 4117 9148 4116 9140 4110 9138
4081 9139 4081 9141 4081 9140 4025 9161
4025 9195 4029 9196 4030 9196 4030 9235
4060 9236 4061 9219 4115 9219 4117 9242
TIME...MOT...LOC 0519Z 266DEG 44KT 4150 9264 4107 9242
4068 9240 4040 9255
WIND...HAIL 60MPH <1.00IN
$$
LE1 follow-up statement
613
WWUS53 KDVN 070553
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 AM CDT SUN AUG 7 2011
IAC087-095-101-103-107-111-177-183-MOC045-199-070615-
/O.CON.KDVN.SV.W.0134.000000T0000Z-110807T0615Z/
WASHINGTON IA-VAN BUREN IA-LEE IA-KEOKUK IA-JOHNSON IA-JEFFERSON IA-
IOWA IA-HENRY IA-CLARK MO-SCOTLAND MO-
1253 AM CDT SUN AUG 7 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SCOTLAND...CLARK...HENRY...SOUTHERN IOWA...JEFFERSON...
SOUTHWESTERN JOHNSON...KEOKUK...WESTERN LEE...VAN BUREN AND
WASHINGTON COUNTIES...
AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AROUND 60 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
LINE EXTENDING FROM THORNBURG TO LIBERTYVILLE TO MEMPHIS MEMORIAL
AIRPORT...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
SIGOURNEY TO FAIRFIELD TO MEMPHIS...MOVING EAST AT 50 MPH.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS TO
60MPH...CAUSING DAMAGE TO TREES AND POWER LINES.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WEBSTER...BIRMINGHAM...LAKE SUGEMA CAMPGROUND...AUSTIN COUNTY
PARK...LACEY KEOSAUQUA STATE PARK...RICHLAND...AZEN...LAKE
IOWA...KEOSAUQUA...MOUNT ZION...MILLERSBURG...HARPER...SOUTH
ENGLISH...BECKWITH...PERLEE... TALLEYRAND...NORTH ENGLISH...
SALINA...LAKE DARLING STATE PARK...STOCKPORT...ETNA...GRANGER...
UTICA...PLEASANT PLAIN...EAST PLEASANT PLAIN...GLASGOW...
BENTONSPORT/VERNON...BRIGHTON...INDIAN LAKE PARK...HOLBROOK...
WAYLAND...SALEM...ATHENS STATE PARK...SHIMEK STATE FOREST...
CROTON...MOUNT PLEASANT...WASHINGTON...KAHOKA...CLARK CITY...
UNIVERSITY OF IOWA...RIVERSIDE...HASKINS...CRAWFORDSVILLE...
UNIVERSITY HEIGHTS...IOWA CITY...HILLS...COSGROVE...WINFIELD...
NEW LONDON...GEODE STATE PARK...WEST POINT...VINCENNES...NEW
BOSTON...FRANKLIN...DONNELLSON...ST. FRANCISVILLE...FRYTOWN AND
PILOT GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
IF YOU ARE CAMPING OUTDOORS...MOVE IMMEDIATELY TO A STURDY SHELTER
FOR SAFETY.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
&&
LAT...LON 4151 9242 4152 9230 4166 9230 4167 9153
4142 9148 4117 9148 4116 9140 4110 9138
4081 9139 4081 9141 4081 9140 4025 9161
4025 9195 4029 9196 4030 9196 4030 9235
4060 9236 4061 9219 4115 9219 4117 9242
TIME...MOT...LOC 0544Z 266DEG 44KT 4152 9223 4097 9195
4042 9215
WIND...HAIL 60MPH <1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:58 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 6, 6:58 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 658 PM CDT SAT AUG 6 2011 .UPDATE... NEW CONVECTION HAS FIRED OVER EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING...NOT TOO FAR FROM THE WEAK TROUGH DRAPED FROM SOUTHERN MINNESOTA ACROSS NORTHWEST IOWA AND WEST INTO NEBRASKA. AN AIRCRAFT SOUNDING FROM CENTRAL IOWA SHOWS THAT THERE IS SOME CONVECTIVE INHIBITION OVER NORTH CENTRAL IOWA...BUT THIS SHOULD WEAKEN TOWARDS THE SOUTH WHERE THE DEWPOINTS ARE HIGHER. THUS...THE LATEST THINKING IS THAT THE CONVECTION IS LIKELY TO HAVE A MORE SOUTHERLY TRAJECTORY AS IT MOVES EAST...AND STAY CLOSER TO THE MOISTURE AXIS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI TONIGHT. THUS...HAVE REMOVED EVENING POPS FROM THE CWA. FOR NOW HAVE LEFT AFTER MIDNIGHT POPS ALONE...BUT MAY RECONFIGURE THESE AS WELL AS THE EVENING CONVECTIVE TRENDS RESOLVE THEMSELVES. && .AVIATION... AS MENTIONED ABOVE...HAVE REMOVED EVENING CONVECTION FROM THE FORECAST. LIMITED VCTS IN 00Z TAF PACKAGE TO A 07Z-12Z TIME RANGE...DEPENDING ON LOCATION. OTHERWISE...VFR 00Z TAF ISSUANCE. SOUTHWEST TO WEST WINDS LTE 10 KTS THROUGH 18Z...THEN INCREASE TO 10-12 KTS WITH DIRECTION TURNING TO 280-300. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE
Hazardous weather outlook, Aug 6, 4:50 AM CDT, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT SAT AUG 6 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 450 AM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW CHANCE THAT A FEW THUNDERSTORMS WILL MOVE OUT OF NORTHEAST MISSOURI AND IMPACT THE CARTHAGE AND MACOMB AREAS OF WEST CENTRAL ILLINOIS THIS MORNING. THE NEXT CHANCE FOR SOME THUNDERSTORMS WILL COME LATE TONIGHT AHEAD OF A COOL FRONT SWEEPING INTO THE AREA FROM THE NORTHWEST. AREAS WEST OF THE MISSISSIPPI RIVER WILL HAVE THE BEST CHANCE OF EXPERIENCING THIS ACTIVITY MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORM CHANCES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. 12
In the hours before
Special weather statement, Aug 6, 11:45 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 PM CDT SAT AUG 6 2011
IAZ076-077-087-098-MOZ009-010-070600-
CLARK-JEFFERSON-KEOKUK-SCOTLAND-VAN BUREN-WASHINGTON-
1145 PM CDT SAT AUG 6 2011
...LINE OF SEVERE THUNDERSTORMS APPROACHING...
AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 49 MILES WEST OF
WHAT CHEER TO 43 MILES WEST OF HEDRICK TO 49 MILES WEST OF
MEMPHIS...MOVING EAST AT 45 MPH.
* THUNDERSTORMS WILL BE NEAR...
WHAT CHEER...HEDRICK...MILTON AND MEMPHIS AROUND 1240 AM CDT...
MARTINSBURG...HAYESVILLE...DELTA AND BATAVIA AROUND 1245 AM CDT...
SIGOURNEY AND RUTLEDGE AROUND 1250 AM CDT...
IF THESE STORMS MAINTAIN THEIR STRENGTH THEY WILL BE CAPABLE
OF PRODUCING SEVERE WINDS OF 60 TO 70 MPH...SMALL HAIL...CONTINUOUS
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN.
PERSONS IN KEOKUK...JEFFERSON...VAN BUREN AND SCOTLAND COUNTIES
SHOULD STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION
OR RADIO STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4149 9242 4150 9171 4083 9174 4028 9182
4032 9236 4060 9236 4061 9219 4115 9219
4117 9242
TIME...MOT...LOC 0440Z 275DEG 38KT 4139 9322 4095 9301
4046 9303The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:45 PM CDT | Special Weather Statement | DVN | Jefferson, Keokuk, Van Buren, Washington | 75 min |
| Aug 7, 1:14 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Johnson, Lee, Louisa, Muscatine and 1 more | 61 min |
| Aug 7, 1:55 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Louisa, Muscatine, Scott | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.